Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 76, NWS Wilmington, OH

August 11, 2003Pike County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 11, 2003, 12:53 PM EDT for Pike County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2003, 12:53 PM EDT (16:53 UTC)
Expired
Aug 11, 2003, 3:00 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Pike County, OH

The radar

The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
660 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
998 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 111654
FFWILN
OHC131-111900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 PM EDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN OHIO...

* UNTIL 300 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHWEST 
PIKE COUNTY NEAR IDAHO AND ELM GROVE. BETWEEN 2 AND 4 INCHES OF 
INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN SINCE 1145 AM TIME...WITH 
AN ADDITIONAL 0.50 TO 1.0 INCHES EXPECTED THROUGH 2 PM TIME.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  IDAHO...
  ELM GROVE...
  KINCAID SPRINGS...
  PIKE LAKE...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND.
DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH
BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.
2 follow-up statements
000 
WGUS71 KILN 111713
FFSILN
OHC131-111845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EDT MON AUG 11 2003

...FLASH FLOOD WARNING COUNTIES FOR ADAMS COUNTIES UNTIL 245 PM...

WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHWEST ADAMS 
COUNTY.  BETWEEN 2 AND 3 INCHES OF INCHES OF RAIN HAD FALLEN SINCE 
1145 AM TIME...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 2 
PM TIME.  HIGH WATER WAS REPORTED OVER ROADS IN WINCHESTER.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.
000 
WGUS71 KILN 111715 CCA
FFSILN
OHC131-111845-

FLASH FLOOD STATEMENT...CORRECTED WORDING
NATIONAL WEATHER SERVICE WILMINGTON OH
111 PM EDT MON AUG 11 2003

...FLASH FLOOD WARNING COUNTIES FOR ADAMS COUNTIES UNTIL 245 PM...

WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHWEST ADAMS 
COUNTY.  BETWEEN 2 AND 3 INCHES OF INCHES OF RAIN HAD FALLEN SINCE 
1145 AM...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 2 PM.  
HIGH WATER WAS REPORTED OVER ROADS IN WINCHESTER.

NEVER ATTEMPT TO DRIVE THROUGH A FLOODED ROAD OR AROUND HIGH WATER
SIGNS. MORE THAN HALF OF FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT
ONLY TAKES BETWEEN ONE AND TWO FEET OF WATER TO FLOAT A CAR OR TRUCK.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE
WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:53 AM EDT, 2 hours earlier.

Area forecast discussion, Aug 11, 10:53 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1053 AM EDT MON AUG 11 2003

FEW MINOR CHANGES TO THIS AFTERNOONS FORECAST.  BASED ON LATEST
SATELLITE LOOP WILL GO PARTLY CLOUDY IN THE EAST.  ALSO A FEW SUCKER
HOLES NW OF CVG...SO WILL GO VARIABLE CLOUDINESS IN THE TRI-STATE
REGION.  12Z ILN SOUNDING IS SUPPORTING HIGHS IN THE LOWER 80S
SOUTH...THIS IS EVEN WITH CLOUD COVER.  THIS MAKES SENSE...SINCE
TEMPS ONLY DROP INTO UPPER 60S IN MOST LOCATIONS.  WILL ALSO PUSH
CENTRAL OHIO TO NEAR 80...SINCE CMH WAS 72 AND THERE IS A LOT OF
CLEAR SKIES IN THE AREA RIGHT NOW.

CLEMISILN ALREADY OUT. ZFP OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Aug 11, 5:21 AM EDT, 7 hours 32 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-111115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING.
SOME WILL PRODUCE HEAVY RAINFALL AND LOCALIZED FLOODING.  AN
ISOLATED SEVERE STORM WILL ALSO BE POSSIBLE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED/ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE TUESDAY.  ANY OF THESE STORMS COULD PRODUCE TORRENTIAL
RAINFALL AND LOCALIZED FLOODING.  AN ISOLATED SEVERE STORM CANNOT BE
RULED OUT AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

 TIPTON

In the hours before

Local storm report, Aug 11, 9:44 AM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
944 AM EDT MON AUG 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    4 W RICHMOND              IN   FLOOD
08/11/03   WAYNE                          FEW ROADS WITH HIGH WATER

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:39 PM EDTSevere Thunderstorm WarningILNAdams51 min
Aug 11, 12:46 PM EDTFlash Flood WarningILNAdams119 min
Aug 11, 2:09 PM EDTSevere Thunderstorm WarningILNScioto66 min
Aug 11, 4:20 PM EDTSevere Thunderstorm WarningILNGreene25 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.